Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 66, NWS North Platte, NE

June 5, 20204 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 5, 2020, 10:05 PM MDT for 4 counties in Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2020, 10:05 PM MDT (04:05 UTC)
Expired
Jun 5, 2020, 10:45 PM MDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Arthur County, NE, Deuel County, NE, Garden County, NE, Keith County, NE

The radar

The North Platte radar (KLNX), 155 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1428 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
2223 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

722 
WUUS53 KLBF 060405
SVRLBF
NEC005-049-069-101-060445-
/O.NEW.KLBF.SV.W.0066.200606T0405Z-200606T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1005 PM MDT Fri Jun 5 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Arthur County in west central Nebraska...
  Northwestern Keith County in southwestern Nebraska...
  Southern Garden County in the Panhandle of Nebraska...
  Northwestern Deuel County in the Panhandle of Nebraska...

* Until 1045 PM MDT.

* At 1005 PM MDT, a severe thunderstorm was located 8 miles south of
  Oshkosh, moving northeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Oshkosh, Lewellen, Ash Hollow State Historical Park, Ruthon,
  Belmar, Clear Creek State Wildlife Management Area, Mount Vernon,
  Intersection of Highway 27 and 9 Mile Road, Bluewater Battlefield
  State Historical Park, Otter Creek Campground and Windlass Hill.

This includes Highway 92 between mile markers 115 and 128.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4160 10199 4130 10184 4114 10256 4122 10261
      4133 10261
TIME...MOT...LOC 0405Z 243DEG 31KT 4129 10240 

HAIL...1.50IN
WIND...60MPH
 
$$

Snively
2 follow-up statements
015 
WWUS53 KLBF 060426
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1026 PM MDT Fri Jun 5 2020

NEC049-060435-
/O.CAN.KLBF.SV.W.0066.000000T0000Z-200606T0445Z/
Deuel NE-
1026 PM MDT Fri Jun 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEUEL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4160 10199 4130 10184 4122 10220 4125 10251
      4133 10261
TIME...MOT...LOC 0425Z 235DEG 21KT 4136 10227 

$$

NEC005-069-101-060445-
/O.CON.KLBF.SV.W.0066.000000T0000Z-200606T0445Z/
Arthur NE-Keith NE-Garden NE-
1026 PM MDT Fri Jun 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR SOUTHWESTERN ARTHUR...NORTHWESTERN KEITH AND SOUTHERN GARDEN
COUNTIES...

At 1025 PM MDT, a severe thunderstorm was located near Oshkosh,
moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Oshkosh, Lewellen, Ash Hollow State Historical Park, Ruthon, Belmar,
Clear Creek State Wildlife Management Area, Intersection of Highway
27 and 9 Mile Road, Bluewater Battlefield State Historical Park,
Otter Creek Campground and Windlass Hill.

This includes Highway 92 between mile markers 115 and 128.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4160 10199 4130 10184 4122 10220 4125 10251
      4133 10261
TIME...MOT...LOC 0425Z 235DEG 21KT 4136 10227 

HAIL...1.50IN
WIND...60MPH
 
$$

Snively
278 
WWUS53 KLBF 060443
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1043 PM MDT Fri Jun 5 2020

NEC005-069-101-060453-
/O.EXP.KLBF.SV.W.0066.000000T0000Z-200606T0445Z/
Arthur NE-Keith NE-Garden NE-
1043 PM MDT Fri Jun 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH AND SOUTHERN GARDEN COUNTIES WILL EXPIRE AT 1045
PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 4160 10199 4130 10184 4122 10220 4125 10251
      4133 10261
TIME...MOT...LOC 0443Z 241DEG 28KT 4141 10215 

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:28 PM MDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 5, 5:28 PM MDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
628 PM CDT Fri Jun 5 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 301 PM CDT Fri Jun 5 2020

A few of the CAMs show isolated storm development this evening
across the ern Panhandle. Winds aloft are strong with 35 kts at
h500mb and CAPE around 2000J/KG will be in place. Storm development
across the Front range and Laramie range should be underway by 21z
but as the storms move east toward wrn Nebraska, they will encounter
increasing amounts of warm air at h700mb effectively capping
development. If the cap is weaker than predicted by the models,
isolated strong or perhaps severe storm development is possible as
suggested by the HRRR and NSSL WRFARF models. Wind would appear to
be the primary hazard given large delta-T-TD spread in the lower
levels of the model soundings.

A strong warm front with low level winds of 40 to 65 kts lifts
through wrn and ncntl Nebraska tonight. These winds will continue
through Saturday and Saturday night. The RAP model suggested an
isolated thunderstorm chance as this occurs late tonight and
Saturday morning. It is the only model to show this and the forecast
is dry tonight. An area of morning stratus should develop across the
Sandhills with burn-off by 17z.

Severe storm development appears likely across wrn Nebraska from
about 21z Saturday afternoon through 06z Saturday night. One or more
clusters of storms should develop over the Cheyenne divide and nern
Colo/Sern WY which will move rapidly northeast through the Panhandle
and wrn Nebraska. The HRRR and NAMnest models show a forward storm
motion of 50 to 60 mph. This is likely a result of the strong winds
below 700mb and an approaching 50-70kt h500mb jet.

The NAM is also showing 0-1km layer helicity values increasing to
500 to 1000 m2/s2 Saturday evening along a stalled Pacific front
stretching north and south across all of wrn Nebraska. This is
likely the reason SPC posted a 2% TOR prob across nrn Nebraska.

SPC suggests bows and bow segments lifting rapidly northeast will
pose a significant wind damage threat. Given the steepening lapse
rates from an approaching upper level trof and very strong warm air
advection progged up the Colorado plains, very large hail is
possible also.

.LONG TERM...(Sunday through Friday)
Issued at 301 PM CDT Fri Jun 5 2020

Sfc low pressure will lift through Nebraska Sunday and the latest
model blend suggests a lull in storm development. This likely the
result of the best focus shifting north into the Dakotas and a
strong cap across Nebraska. The NAMnest suggests storms could
still fire north and south near or between highways 83 and 61, but
it is the only model showing this. The forecast follows the model
consensus which is dry.

The model consensus is in good agreement for storm development
Monday evening across ncntl Nebraska and a portion of southwest
Nebraska. The models have been consistent with this feature for a
couple of days now. A Pacific cold front aligned north and south
across ncntl Nebraska will be the focus for development, winds aloft
are strong at 50-65kt and MLCAPE should be around 3000J/KG.

The Pacific front should be east of ncntl Nebraska Tuesday and
cooler temperatures are in place through Friday. Shower and
thunderstorm chances continue Tuesday associated with cold air aloft.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 628 PM CDT Fri Jun 5 2020

Thunderstorms and winds are the primary aviation weather threats
for western and north central Nebraska. Isolated storms are
possible in the panhandle and far northern Neb. late tonight into
Saturday morning. Otherwise, VFR will continue with low level wind
shear affecting most terminals overnight. Winds turn more
southerly for Saturday and strengthening with gusts 30+ kts in
the afternoon. Storm chances also increase late afternoon,
starting with the western terminals.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Snively
Hazardous weather outlook, Jun 5, 1:53 PM MDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
253 PM CDT Fri Jun 5 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-062000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
253 PM CDT Fri Jun 5 2020 /153 PM MDT Fri Jun 5 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated strong thunderstorms are possible across the eastern
Panhandle this evening. Some storms may be capable of wind gusts
to around 50 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Scattered severe thunderstorms are expected Saturday afternoon
and evening across much of western and north central Nebraska.
Any storms that form are capable of producing damaging hail, 2
inches in diameter or greater, damaging winds, and heavy rainfall.
The area of greatest concern will generally be along and north of
a line from Ogallala to Thedford to Naper. Weather conditions
could also become favorable for isolated tornado development. Stay
tuned to later forecasts for more details regarding this threat.

The combination of high temperatures and muggy conditions will
lead to heat index values climbing into the upper 90s Saturday
afternoon for portions of southwest and central Nebraska.

Isolated strong thunderstorm potential exist Sunday across
northern Nebraska. At this time, the threat for organized severe
weather is low.

Daily thunderstorm chances exist Monday through Tuesday. At this
time the threat for severe weather is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 5, 9:18 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
918 PM MDT Fri Jun 5 2020

NEZ004-060345-
Sheridan NE-
918 PM MDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 945 PM MDT...

At 918 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Chadron, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
White Clay, Pine Ridge, Intersection of Highway 87 and Craven Creek
Road, Intersection of Highway 87 and Larabee Road and Metcalf State
Wildlife Management Area.

This includes Highway 20 between mile markers 87 and 88.

LAT...LON 4300 10254 4270 10252 4278 10279 4300 10279
TIME...MOT...LOC 0318Z 251DEG 20KT 4282 10282

Snively
Special weather statement, Jun 5, 9:54 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
954 PM MDT Fri Jun 5 2020

NEZ022-056-057-060430-
Deuel NE-Garden NE-Keith NE-
954 PM MDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEITH...SOUTHERN
GARDEN AND NORTHWESTERN DEUEL COUNTIES UNTIL 1030 PM MDT...

At 953 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lodgepole, or 11 miles north of Chappell, moving
northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chappell, Oshkosh, Lewellen, Ash Hollow State Historical Park, Eagle
Gulch Campground, Ruthon, Clear Creek State Wildlife Management Area,
Mount Vernon, Intersection of Highway 27 and 9 Mile Road, Bluewater
Battlefield State Historical Park and Windlass Hill.

This includes the following highways...
 Highway 92 between mile markers 115 and 123.
 Interstate 80 in Nebraska between mile markers 78 and 84.

LAT...LON 4136 10261 4157 10215 4126 10195 4104 10262
TIME...MOT...LOC 0353Z 243DEG 31KT 4125 10253

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:54 PM MDTSevere Thunderstorm WarningLBFSheridan51 min
Jun 5, 9:18 PM MDTSpecial Weather StatementLBFDawes27 min
Jun 5, 9:54 PM MDTSpecial Weather StatementLBFDeuel36 min
Jun 5, 10:44 PM MDTSpecial Weather StatementLBFGarden31 min
Jun 5, 10:47 PM MDTSpecial Weather StatementLBFKeith28 min
Jun 5, 11:15 PM MDTSpecial Weather StatementLBFKeith45 min
Jun 6, 12:00 AM MDTSpecial Weather StatementLBFArthur, Grant60 min
Jun 6, 1:05 AM MDTSpecial Weather StatementLBFMcPherson55 min
Jun 6, 1:06 AM MDTSpecial Weather StatementLBFHooker54 min
Jun 6, 2:31 AM MDTSpecial Weather StatementLBFCuster59 min
Jun 6, 3:31 AM MDTSpecial Weather StatementLBFCuster59 min
Jun 6, 8:03 AM MDTSpecial Weather StatementLBFRock42 min
Jun 6, 8:29 AM MDTSevere Thunderstorm WarningLBFHolt61 min
Jun 6, 8:47 AM MDTSpecial Weather StatementLBFHolt43 min
Jun 6, 9:30 AM MDTSevere Thunderstorm WarningLBFHolt60 min
Jun 6, 9:39 AM MDTSpecial Weather StatementLBFFrontier51 min
Jun 6, 10:28 AM MDTSpecial Weather StatementLBFBoyd47 min
Jun 6, 10:42 AM MDTSevere Thunderstorm WarningLBFBoyd, Holt48 min
Jun 6, 11:05 AM MDTAreal Flood AdvisoryLBFFrontier118 min
Jun 6, 11:28 AM MDTSpecial Weather StatementLBFBoyd17 min
Jun 6, 1:31 PM MDTSpecial Weather StatementLBFLincoln44 min
Jun 6, 2:02 PM MDTSpecial Weather StatementLBFArthur43 min
Jun 6, 2:07 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson28 min
Jun 6, 2:16 PM MDTSpecial Weather StatementLBFMcPherson14 min
Jun 6, 5:57 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith, Perkins, Sheridan48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.